Technological Difficulties

I’m so thrilled to be part of Diabetes Blog Week 2017! I just jumped into the blogosphere last week and had never heard of this, but what a great idea! Thanks so much to Karen at Bitter-Sweet for putting this week together and letting me participate!

This first day’s topic is Diabetes and the Unexpected. It is such an apt topic for me after the week I’ve just had! I have been dealing with a running injury, what seemed like ITBS (iliotibial band syndrome) or “runner’s knee” turned out to be cartilage degeneration/osteoarthritis.  I got a cortisone injection this past Tuesday and promptly forgot what cortisone injections do to diabetics! To complicate matters I thought it would be a great idea to start taking glucosamine and chondroitin right about this time, again forgetting that it too can screw with your blood sugars. I have been on a rollercoaster ride of blood sugars all week.  I mean, seriously, check out those wild swings!

In the midst of dealing with trying to figure out how high and for how long to set my temp basals, my Dexcom decides it wants to play too and loses its signal.  I started out with 120% basal and then crashed so killed it only to skyrocket again, so I upped the temp basal to 150% and then cycled up and down throughout the day up to 200% and finally settled on 180%.  I know I was doing all this way too fast to get any kind of trend results, but I was throwing things at the wall and hoping something would stick. Oh, did I mention I had a gusher of an infusion site for my pump as well? I hoped this was the main cause of all my troubles, but alas, no.
The technological difficulties did not end there. When it rains it pours, right? I could not get my pump to upload to my computer so that I could then share these wild numbers and my equally wild attempts at correcting for them to my endocrinologist in Los Angeles. I live in Massachusetts now, but I love my endo so much I still see her in LA every 3 months – I know any type 1 diabetic can relate to finding an endocrinologist you can’t live without.  I finally was able to get those numbers uploaded and await her recommendations.
Now, all of this really is unexpected, but not for the reasons you may think.  I logically knew my blood sugars could be affected by the cortisone shot, but it is the first time in a very long time that I just really could not get a handle on them. The ups and downs have never been this crazy and it frankly scared me.
That’s part of it though, right? Do the same thing every day and get different results then throw in a couple variables and really go off the rails. How did I handle this then? Well, I was frustrated as all get out, but I kept just watching my numbers and trying to respond the way I thought would help.  I had to plan a bit more. I confess I can get a little lax bringing extra supplies along with me, but this time I actually had packed some, not that they did me much good sitting on my kitchen table while I left the house for a day/evening trip to Connecticut that wouldn’t have me home until the wee hours. I’m blaming a last minute Dexcom sensor switch out for distracting me.
I’m not really sure I can call this unexpected at this point anymore since it had been going on for days, but I guess I got lulled into a false security when my blood sugars evened out for a couple hours. Of course that was not to last and I found myself in the high 300s later that evening. So now I had no backup plan, but again, I just kept monitoring and bolusing and set another temp basal at 200%. By the time my boyfriend and I got home at 2:00 a.m., I was back to normal. Thankfully, I stayed that way. It seemed the cortisone effect had finally subsided, but what an awful ride it had been.  I won’t be starting up the glucosamine and chondroitin again any time soon either as I really think I gave myself a blood sugar double whammy this time.
Of course there are so many things that can affect diabetes, cortisone injections being just one of them. I had even mentioned this to my boyfriend when I came home from getting the shot, yet I was still shocked by the numbers I was seeing. It was very frustrating to say the least, but all told, I got through that one relatively unscathed. Now, if only I can remember all this the next time I get a cortisone injection!

4 thoughts on “Technological Difficulties

  1. Welcome to the DBlog Community and thanks for signing up for DBlogWeek! I hope you enjoy it!

    Wow, I've heard cortisone can really wreck blood sugars. Ugh. I'm sorry for all of the unexpected frustrations it caused.

  2. Thanks Karen and thank you so much for doing DBlog Week! What an amazing source of info!
    As for the cortisone, this one was the worst experience I've ever had with steroid injections!

  3. Welcome to the Diabetes Online Community! I look forward to reading more of your posts! And yeah, when it rains, it pours unfortunately! Sorry for the tough week!

Comments are closed.